Virginia, 2011

Damaging Winds in Virginia, March 10, 2011

March 10, 2011 · NWS AKQ · 17 events in 13 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 10, 3:04 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 10, 3:04 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
304 PM EST THU MAR 10 2011

.SYNOPSIS...
A COLD FRONT CROSSES THE AREA THIS EVENING...THEN PUSHES OFFSHORE
AFTER MIDNIGHT. HIGH PRESSURE BUILDS INTO THE AREA FRIDAY AND
SATURDAY. A DRY COLD FRONT MOVES ACROSS THE AREA SUNDAY. HIGH
PRESSURE REBUILDS INTO THE AREA FROM THE NORTH ON MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SVR TSTRM WATCH #49 CONTS THRU 01Z FOR AREA ALONG AND W OF I95.
WILL KEEP ENHANCED WORDING AND CRNT FLOOD WATCH HEADLINES IN TACT
UNTIL FROPA. ENUF SPRT FOR DAMAGING WNDS WITH ANY BOWING LINE THAT
MOVES AHEAD OF FRNT THIS EVE. RAINFALL RATES OF UP TO ONE INCH PER
HR KEEPS THE FLOOD THREAT CONTG...SPCLLLY THRU EVE COMMUTE.

SVR & FLDG THREAT ENDS W-E AFTR FROPA. PCPN LINGERS ALONG THE
COAST THRU MOST OF THE NITE AS NEG TILTED SYSTM SLOWS THE EWRD
PROGRESS OF THE FRNT. TSCTNS SHOW SOME DRYING ACROSS SWRN CNTYS
LATE. MILD EVE AHEAD OF FRNT WITH TMPS IN THE 50S AND 60S. RTHR
QUICK TMPS DROP AFTR FROPA WITH LOWS FALLING INTO THE U30S-M40S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
MODELS INDCT LINGERING TROF / UPR LVL NRGY FRI. DOWNSLOPING W WNDS
WILL DRY OUT LWR LYRS...SO NO PCPN XPCTD. LEANED TOWARD THE MIXED
LYRD DP TMPS ACROSS THE PIEDMONT CNTYS FRI AFTRN (M20S). COOLER AS
H85 TMPS SPRT HIGHS IN THE M50S. RH VALUES BTWN 30-40%.

CLRG SKIES FRI NITE. LOWS IN THE 30S. H5 RIDGE ACROSS THE SRN STATES
BLDS INTO RGN SAT. H85 TMPS WRM ENUF TO SPRT MAX TMPS FROM THE U50S
ALONG THE COAST TO M-U60S W OF CHES BAY. LOWS SAT NITE U30S-L40S.

DRY FRNT CROSSES THE AREA SUN. CONT DRY BUT A BIT COOLER. HIGHS
55-60 ALONG THE COAST TO 60-65 W OF CHES BAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ZONAL FLOW AT MID LVLS CONTINUES THROUGH THE PERIOD...LEADING TO
FAST MOVING SYSTEMS W/E ACROSS THE CONUS. ANOTHER SYSTEM WILL MOVE
INTO THE EASTERN GRT LKS/NORTHEAST REGION SUN...WITH AN ASSCD COLD
FRONT PUSHING THROUGH THE MID ATL RGN MON WITH NO PRECIP ANTICIPATED
(MAINLY JUST A WIND SHIFTER). FOLLOWING CLOSE TO ECMWF SOLN FOR THE
REMAINDER OF THE EXTENDED. HIGH PRES PUSHES BACK INTO THE LATE WKND
AND INTO EARLY NEXT...BEFORE A POSSIBLE SYSTEM PUSHES OVER PORTIONS
OF THE RGN LATE WK. TEMPS FAIRLY CLOSE TO NORMAL FOR THIS TIME OF
YEAR.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
LOOK FOR A PERIOD OF MVFR CIGS THIS AFTN (ESP WRN SECTIONS OF THE
RGN). POTENTIAL CONVECTIVE DEVELOPMENT WITH CHCS FOR 40KT+ SFC GUSTS
LTR TDA CROSSING THE RGN W/ COLD FRONTAL PASSAGE...RESULTING IN IFR
CONDS AGAIN INTO THIS EVE. HV INCLUDED PSBL CB FOR ALL SITES IN
ABOUT A 6 HR WINDOW AFT 20-23Z (W-E). SSE WNDS GUSTY...HIGHEST ALONG
THE CST. CDFNT PUSHES OFFSHORE BY LT THIS EVE...WNDS SHIFTING TO
WSW. LINGERING LO CIGS PSBL UNTIL AFT MIDNIGHT. EXPECTING SCT/BKN SC
(2-4KFT) FRI AS UPR LVL SYSTEM CROSSES THE RGN. VFR FOR THE WKND.

&&

.MARINE...
SOLID SCAS INTO TNGT...SSE WNDS INCREASE TO 25-30KT OVR WTRS LATER
TDY INTO EARLY TNT. POTENTIAL LO END GALES GUSTS LTR TDA/THIS EVE
RIGHT AHEAD OF/ALONG COLD FRONTAL PASSAGE. MAINLY LOOK FOR STRONGER
WINDS WITH CONVECTION AND THEREFORE SMW'S STATEMENTS WILL HANDLE
THIS THREAT. WINDS SHIFT TO WSW TNT WITH DECREASING SPEEDS...THEN
AVERAGING AROUND 10-20 KT THROUGH FRI.

SEAS AVERAGING 7-11 FT TODAY (THOUGH WOULD NOT RULE OUT A LTL HIGHER
HEIGHTS PSBL NRN WTRS). ON BAY...WVS 3-6 FT...HIGHEST NR THE MOUTH
OF THE BAY. GRADUAL LOWERING OF HEIGHTS TNGT. WILL KEEP SCAS OVER
THE COASTAL WATERS THROUGH EARLY SAT (SAT AFTN FAR NRN WATERS) AS
SEAS LINGERING 4-5 FT DUE TO LONG PERIOD SWELLS.

SOUTHWESTERLY WINDS PREVAILING (10-20KT) SAT INTO SUN...THEN SWITCHING
TO NNW LATE SUN INTO MON.

&&

.HYDROLOGY...
RIVER FLOOD WRNGS IN EFFECT FOR THE LWR JAMES RIVER AT CARTERSVILLE
AND WESTHAM FOR THE RUNOFF FROM XPCTD RNFL. SEE FLSAKQ FOR DETAILS.

&&

.TIDES/COASTAL FLOODING...
INCRSD SE WNDS (PTNTLLY TO 25-30KT DURING THE AFTN HRS) RESULT IN
RISING TIDAL ANOMALIES. DEPARTURES LIKELY TO AVG 1-1.5 FT CNTRL
BAY (N OF WINDMILL PT)/INVOF TIDAL POTOMAC. HIEST TIDE AT
CAMBRIDGE MD LT TNGT/ERY FRI. LWR OF THE TWO ASTRONOMICAL TIDES
TDA IS LT THIS AFTN/EVE...SO DEPARTURES LTR TDA WOULD HV TO BE
QUITE A BIT HIER THAN THIS MRNG (AND ABT 1/2 FOOT HIER THAN NOW
BEING FCSTD) TO ACHIEVE SIMILAR LVLS (AS EARLIER THIS MRNG). GUID
DOES SUGG PSBL DEPARTURE APPROACHING +2 FT AT CAMBRIDGE ERY FRI
MRNG. ADVSRY CONTINUES FOR CTYS BORDERING WRN BAY (N OF WINDMILL
PT)/TIDAL POTOMAC THROUGH 05Z/11...AND FOR CTYS BORDERING ERN BAY
(ACCOMACK CTY VA TO DORCHESTER MD) THROUGH 14Z/11 (AS WNDS SHIFT
TO SW HOLDING/BUILDING WTR LVLS ERN PORTION OF BAY POST CDFNT).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 9 AM EST FRIDAY FOR MDZ021>023.
     FLOOD WATCH THROUGH FRIDAY MORNING FOR MDZ021>025.
NC...NONE.
VA...FLOOD WATCH UNTIL MIDNIGHT EST TONIGHT FOR VAZ048-049-060>064-
     067>078-080>086-090.
     COASTAL FLOOD ADVISORY UNTIL 9 AM EST FRIDAY FOR VAZ099.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ075-
     077-078.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST SATURDAY FOR ANZ652-654-
     656-658.
     SMALL CRAFT ADVISORY UNTIL 3 PM EST SATURDAY FOR ANZ650.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST FRIDAY FOR ANZ630>632.
     SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR ANZ633.

&&

SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...CCW
AVIATION...CCW
MARINE...CCW
HYDROLOGY...ESS/MPR
TIDES/COASTAL FLOODING...CCW
Hazardous weather outlook, Mar 10, 3:35 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EST THU MAR 10 2011

VAZ048-049-060>062-067>069-112045-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-NOTTOWAY-AMELIA-
POWHATAN-
335 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...SEVERE THUNDERSTORM WATCH 49 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012-VAZ065-066-079-087-112045-
NORTHAMPTON NC-MECKLENBURG-LUNENBURG-BRUNSWICK-GREENSVILLE-
335 PM EST THU MAR 10 2011

...SEVERE THUNDERSTORM WATCH 49 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH
CAROLINA...INTERIOR SOUTHEAST VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ088-089-091>098-100-112045-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-SUSSEX-SURRY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
335 PM EST THU MAR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH
HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE
PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ099-112045-
ACCOMACK-
335 PM EST THU MAR 10 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-112045-
INLAND WORCESTER-MARYLAND BEACHES-
335 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-112045-
DORCHESTER-WICOMICO-SOMERSET-
335 PM EST THU MAR 10 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 AM EST FRIDAY...
...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ652-654-656-658-112045-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
335 PM EST THU MAR 10 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-112045-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
335 PM EST THU MAR 10 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>632-112045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
335 PM EST THU MAR 10 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ633-112045-
CURRITUCK SOUND-
335 PM EST THU MAR 10 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ072>074-076-081>086-090-112045-
KING WILLIAM-KING AND QUEEN-ESSEX-RICHMOND-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-JAMES CITY-
335 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ063-064-070-071-080-112045-
HANOVER-CAROLINE-CHESTERFIELD-HENRICO-DINWIDDIE-
335 PM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...SEVERE THUNDERSTORM WATCH 49 IN EFFECT UNTIL 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ075-077-078-112045-
WESTMORELAND-NORTHUMBERLAND-LANCASTER-
335 PM EST THU MAR 10 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Special weather statement, Mar 10, 1:53 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
153 PM EST THU MAR 10 2011

VAZ063-070>073-079>083-087>090-092-101945-
BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-GREENSVILLE
VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-NEW KENT VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
153 PM EST THU MAR 10 2011

AT 150 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS PRODUCING LOCALLY HEAVY RAINFALL FROM 8 MILES SOUTH
OF WAKEFIELD TO PURDY...MOVING NORTH AT 30 MPH. THE SHOWERS WILL
MOVE NORTH ALONG THE I95 CORRIDOR AND WILL BE NEAR...
  IVOR AROUND 155 PM EST...
  BOOTH FORK AROUND 200 PM EST...
  DENDRON AROUND 205 PM EST...
  ELBERON AROUND 210 PM EST...
  SURRY AROUND 215 PM EST...
  CHURCH ROAD AROUND 220 PM EST...

LOCALLY HEAVY DOWNPOURS WILL LIKELY RESULT IN PONDING OF WATER ON
ROADWAYS AS WELL AS MINOR FLOODING IN LOW LYING AND FLOOD PRONE
AREAS.

LAT...LON 3759 7756 3762 7671 3723 7679 3723 7685
      3725 7687 3723 7693 3721 7690 3721 7680
      3680 7688 3677 7772

44
Special weather statement, Mar 10, 2:47 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EST THU MAR 10 2011

VAZ063-064-070>072-081>083-102030-
CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-HANOVER VA-HENRICO
VA-KING WILLIAM VA-NEW KENT VA-PRINCE GEORGE VA-
247 PM EST THU MAR 10 2011

...SHOWERS RODUCING LOCALLY HEAVY RAINFALL...

AT 244 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS PRODUCING LOCALLY HEAVY RAINFALL FROM HANOVER TO
MATHIS PARK HOPEWELL...OR FROM 5 MILES NORTH OF MECHANICSVILLE TO
COLONIAL HEIGHTS...MOVING NORTH AT 20 MPH. THE SHOWERS WILL BE
NEAR...
  MECHANICSVILLE AROUND 250 PM EST...
  HANOVER AROUND 255 PM EST...
  DAWN AROUND 310 PM EST...
  STUDLEY AROUND 330 PM EST...

LOCALLY HEAVY DOWNPOURS WILL RESULT IN PONDING OF WATER ON ROADWAYS
AS WELL AS MINOR FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3788 7716 3731 7711 3726 7737 3782 7746

44
Special weather statement, Mar 10, 3:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
316 PM EST THU MAR 10 2011

VAZ065-066-102115-
LUNENBURG VA-MECKLENBURG VA-
316 PM EST THU MAR 10 2011

...A LINE OF SHOWERS WITH VERY HEAVY RAIN MOVING INTO SOUTH CENTRAL
VIRGINIA...

AT 316 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS FROM 19 MILES SOUTHWEST OF BUFFALO SPRINGS TO 36
MILES SOUTH OF CLARKSVILLE...OR FROM 11 MILES SOUTH OF VIRGILINA TO
5 MILES EAST OF CREEDMOOR...MOVING NORTHEAST AT 50 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   BUFFALO SPRINGS AROUND 335 PM EST...
CHASE CITY AROUND 350 PM EST...
  KELLS CORNER AROUND 400 PM EST...
  SOUTH HILL AROUND 405 PM EST...
  LUNENBURG AROUND 410 PM EST...
  VICTORIA AROUND 415 PM EST...

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE SHOWERS.

BRIEF...BUT LOCALLY VERY HEAVY RAIN WILL CAUSE PONDING OF WATER
ON ROADWAYS.

LAT...LON 3658 7872 3668 7870 3670 7865 3690 7850
      3708 7846 3710 7838 3706 7815 3704 7812
      3690 7802 3685 7802 3654 7822 3654 7863
      3654 7873 3655 7875

WAMSLEY

The radar

The Norfolk radar (KAKQ), 127 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
March 10, 4:20 PM EST
Where
Prince Edward County, 3.44 mi NE of Worsham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.260, -78.400

Tree was downed on Redd Shop Road.

Thunderstorm Wind, Prince Edward

When
March 10, 4:20 PM EST
Where
Prince Edward County, 4.1 mi NNE of Worsham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.280, -78.410

Tree was downed on Germantown Road.

Thunderstorm Wind, Lunenburg

When
March 10, 4:24 PM EST
Where
Lunenburg County, 2.16 mi SE of Crymes Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.980, -78.290

Tree was downed on Lunenburg County Road.

Thunderstorm Wind, Prince Edward

When
March 10, 4:32 PM EST
Where
Prince Edward County, 0.55 mi E of Rice
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.270, -78.290

Several trees were downed.

Thunderstorm Wind, Brunswick

When
March 10, 5:05 PM EST
Where
Brunswick County, 3.93 mi E of Sturgeonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.890, -77.730

Tree was downed on Interstate 85 at mile marker 33.

Thunderstorm Wind, Louisa

When
March 10, 5:40 PM EST
Where
Louisa County, 0.88 mi SW of Bumpass
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.960, -77.740

Trees were downed and a carport was damaged.

Thunderstorm Wind, Colonial Heights (C)

When
March 10, 5:48 PM EST
Where
Colonial Heights (C) County, 1.3 mi ENE of Colonial Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
37.260, -77.400

Power lines and traffic lights were downed at the intersection of the Boulevard and Lakeview Avenue. Also, a tree was downed on a house.

Thunderstorm Wind, Dinwiddie

When
March 10, 5:50 PM EST
Where
Dinwiddie County, 2.07 mi N of Dinwiddie Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.230, -77.480

A pool shed was thrown about 20 feet and cracked a six by six inch post in half.

Thunderstorm Wind, Prince George

When
March 10, 5:50 PM EST
Where
Prince George County, Jefferson Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.250, -77.330

Trees were downed.

Thunderstorm Wind, Henrico

When
March 10, 5:59 PM EST
Where
Henrico County, 0.69 mi S of Sandston
Measured
53 kt (61 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
37.510, -77.320

Wind gust of 53 knots (61 mph) was measured at RIC. These winds produced damage to a UPS plane. The winds slammed ramp equipment into the plane.

Thunderstorm Wind, Surry

When
March 10, 6:15 PM EST
Where
Surry County, Cabin Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.180, -77.030

Large tree was downed.

Thunderstorm Wind, New Kent

When
March 10, 6:25 PM EST
Where
New Kent County, New Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.520, -76.980

Several trees were downed.

Thunderstorm Wind, Essex

When
March 10, 6:40 PM EST
Where
Essex County, 2.18 mi W of Howertons
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.830, -76.940

Numerous trees were downed and windows of a house were blown out.

Thunderstorm Wind, Essex

When
March 10, 6:40 PM EST
Where
Essex County, 0.88 mi SW of Dunbrooke
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.890, -76.980

Large tree was downed on road.

Thunderstorm Wind, Essex

When
March 10, 6:40 PM EST
Where
Essex County, 1.09 mi E of Iraville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.080, -77.050

Tree was downed on road.

Thunderstorm Wind, King and Queen

When
March 10, 6:40 PM EST
Where
King and Queen County, 0.55 mi E of Mascot
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.630, -76.710

Several trees were downed near Lombardy Road and New Dragonbridge Road.

Thunderstorm Wind, Williamsburg (C)

When
March 10, 6:55 PM EST
Where
Williamsburg (C) County, 0.55 mi E of Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.270, -76.710

Very large tree was downed and collapsed the roof on a condominium complex. There were no injuries, but some of the units were uninhabitable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294022, 294023, 294024, 294025, 294026, 294027, 294028, 294029, 294030, 294038, 294031, 294040, 294032, 294033, 294034, 294035, 294037.